Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS New Orleans, LA

June 7, 2020Hancock County, Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jun 7, 2020, 7:24 PM CDT for Hancock County, Harrison County, Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 7:24 PM CDT (00:24 UTC)
Expired
Jun 7, 2020, 10:15 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, MS, Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 76 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WGUS54 KLIX 080024
FFWLIX
MSC045-047-059-080315-
/O.NEW.KLIX.FF.W.0008.200608T0024Z-200608T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
724 PM CDT Sun Jun 7 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Harrison County in southeastern Mississippi...
  Eastern Hancock County in southern Mississippi...
  Central Jackson County in southern Mississippi...

* Until 1015 PM CDT.

* At 722 PM CDT, Doppler radar continues to show repeated banding of 
  showers with heavy rainfall associated with Tropical Storm 
  Cristobal. Over 6 inches of rain have already fallen. Flash 
  flooding is ongoing.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Gulfport, Biloxi, Ocean Springs, Long Beach, Moss Point, Bay St.
  Louis, Waveland, St. Martin, Escatawpa, Diamondhead, Gautier,
  D'iberville, Saucier, Helena, Gulf Park Estates, Latimer, Lyman,
  Shoreline Park, Gulf Hills and Vancleave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3033 8846 3037 8859 3034 8873 3037 8879
      3036 8883 3037 8884 3038 8878 3043 8884
      3043 8899 3042 8901 3040 8886 3038 8907
      3031 8926 3036 8928 3037 8935 3034 8938
      3031 8933 3025 8942 3063 8943 3062 8849

FLASH FLOOD...RADAR INDICATED

$$

MEFFER
1 follow-up statement
560 
WGUS74 KLIX 080312
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
1012 PM CDT Sun Jun 7 2020

MSC045-047-059-080322-
/O.EXP.KLIX.FF.W.0008.000000T0000Z-200608T0315Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock MS-Harrison MS-Jackson MS-
1012 PM CDT Sun Jun 7 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM CDT THIS EVENING FOR 
HARRISON, EASTERN HANCOCK AND CENTRAL JACKSON COUNTIES...

Widespread heavy rain has ended across the warning area. Periods of 
rain will continue overnight, and additional warnings may be 
necessary later tonight. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 700 AM CDT Tuesday for 
portions of southeast Louisiana and Mississippi.

LAT...LON 3033 8846 3037 8859 3034 8873 3037 8879
      3036 8883 3037 8884 3038 8878 3043 8884
      3043 8899 3042 8901 3040 8886 3038 8907
      3031 8926 3036 8928 3037 8935 3034 8938
      3031 8933 3025 8942 3063 8943 3062 8849

$$

BW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 5:59 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 7, 5:59 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
559 PM CDT Sun Jun 7 2020

.DISCUSSION...

Tropical Storm Cristobal made landfall around 5 PM CDT just east
of Grand Isle. A Tropical Storm Warning remains in effect for most
of southeast LA, and southern Mississippi until Monday morning
where tropical storm force winds and gusts have occurred this
afternoon and are expected to continue to over night. The highest
gusts and heaviest rainfall expected to occur along the
Mississippi coast. Winds could gust well over tropical storm force
overnight especially as rain bands rotate around the storm
system. Heavy rainfall is expected to continue overnight with
areas east of I-55 expected to receive an additional 3 to 5 inches
with an additional 2 to 4 west of I-55. Locally higher amounts
are possible especially with heavier rain bands. Conditions will
slowly improve as Cristobal is expected to move inland around and
to the west of a strong upper level ridge over the next 48 hours.
A deep upper level trough will move into the lee side of the
Rockies by Tuesday. This will rapidly bring the remnants of
Cristobal out of our area...through Arkansas and eventually into
the middle and upper Mississippi River Valley merging with a
frontal boundary. Conditions will return to more of a typical
summer time pattern with scattered showers and thunderstorms in
the afternoon and evening hours through midweek. The back end of
the forecast is rather quiet compared to the first 36-60 hrs. We
still anticipate a rather large ridge developing over the Rockies
and it will expand east into the central CONUS over the back half
of the week and the weekend. This will keep the region rather dry
and what looks to be on the warm side but nothing to rough with
highs only in the lower 90s. /CAB/

&&

.AVIATION...Tropical Storm conditions have already been impacting
multiple terminals. Winds are going to ramp up over the next 6 hrs.
Thunder has been rather difficult to come by today and honestly not
sure there has even been any lightning in our area. Low cigs will be
rather constant and vsbys will obviously drop with each rain band.
Concern is tonight as the nocturnal maximum could lead to a
rather strong band of showers and maybe embedded thunder somewhere
across the region. /CAB/

&&

.MARINE...

Tropical storm Conditions will continue through the overnight
hours tonight as Tropical Storm Cristobal makes landfall near
Grand Isle and continues to move northward. Conditions will
slowly improve through the day on Monday. Conditions will return
to more of a typical summer time pattern by mid week. For more
information regarding this please refer to the Marine Weather
Warning (MWW). Strong onshore flow will continue into Tuesday even
as Cristobal moves away.

&&

.DECISION SUPPORT...

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  83  75  89 / 100  90  50  50
BTR  75  86  77  90 / 100  90  40  40
ASD  75  86  75  90 / 100  80  40  50
MSY  77  85  78  89 / 100  70  40  40
GPT  76  84  77  86 / 100  70  40  50
PQL  74  86  75  88 / 100  70  40  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ034>037-039-040-046>050-056>072.

     Flood Watch through Tuesday morning for LAZ034>037-039-040-
     046>050-056>072.

     Coastal Flood Advisory until 7 AM CDT Tuesday for LAZ040-050-058-
     060-061-072.

GM...Tropical Storm Warning for GMZ530-532-534-536-538-550-552-555-
     557-570-572-575-577.

MS...Tropical Storm Warning for MSZ068>071-077-080>082.

     Flood Watch through Tuesday morning for MSZ068>071-077-080>082.

     Coastal Flood Advisory until 7 AM CDT Tuesday for MSZ082.

GM...Tropical Storm Warning for GMZ532-534-536-538-550-552-555-557-
     570-572-575-577.

&&

In the hours before

Local storm report, Jun 7, 1:53 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
153 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TROPICAL STORM   N PASCAGOULA            30.37N 88.55W
06/07/2020                   JACKSON            MS   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED A TREE DOWN ON A HOUSE IN
            PASCAGOULA,MS.

&&

MEGANWIL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:30 PM CDTRiver Flood WarningLIXJackson13 hr
Jun 7, 9:40 PM CDTRiver Flood WarningLIXHancock9 hr
Jun 8, 9:10 AM CDTAreal Flood AdvisoryLIXHancock, Harrison, Jackson3 hr
Jun 8, 10:53 AM CDTFlash Flood WarningLIXHarrison, Jackson3 hr
Jun 8, 4:51 PM CDTSpecial Weather StatementLIXAmite, Wilkinson24 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.